Elevated dihydrotestosterone is associated with testosterone induced erythrocytosis

Monty Aghazadeh, Alexander W. Pastuszak, William G. Johnson, Matthew G. McIntyre, T. Mike Hsieh, Larry I. Lipshultz

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Purpose Erythrocytosis is the most common dose limiting adverse effect of testosterone therapy but the mechanisms of testosterone mediated erythropoiesis remain unclear. In this study we examine risk factors for erythrocytosis associated with testosterone therapy. Materials and Methods A retrospective review was performed of 179 hypogonadal men on testosterone therapy at a single andrology clinic. Demographic data, testosterone therapy formulation and duration of treatment, and 5α-reductase inhibitor use were assessed. Serum dihydrotestosterone, total testosterone, free testosterone, follicle-stimulating hormone, luteinizing hormone, hematocrit and lipid levels were extracted, and changes during treatment were determined. Spearman's rank correlation was used to identify relationships between change in hematocrit and study variables. Results Of 179 patients 49 (27%) experienced a 10% or greater change in hematocrit and erythrocytosis (hematocrit 50% or greater) developed in 36 (20.1%) at a median followup of 7 months. Topical gels were used by 41.3% of patients, injectable testosterone by 52.5% and subcutaneous pellets by 6.1%. More men who experienced a change in hematocrit of 10% or greater used injectable testosterone than men with a change in hematocrit of less than 10% (65% vs 48%, p=0.035), and were less likely to be on a 5α-reductase inhibitor (2% vs 15%, p=0.017). Men with a change in hematocrit of 10% or greater had higher posttreatment dihydrotestosterone levels (605.0 vs 436.0 ng/dl, p=0.017) and lower luteinizing hormone and follicle-stimulating hormone levels than men with a change in hematocrit of less than 10%. Spearman's rank correlations yielded relationships between change in hematocrit and posttreatment dihydrotestosterone ρ=0.258, p=0.001) and total testosterone (ρ=0.171, p=0.023). Conclusions Dihydrotestosterone may have a role in testosterone therapy related erythrocytosis and monitoring dihydrotestosterone levels during testosterone therapy should be considered. In men in whom erythrocytosis develops, 5α-reductase inhibitors may be therapeutic.

Original languageEnglish (US)
Pages (from-to)160-165
Number of pages6
JournalJournal of Urology
Volume194
Issue number1
DOIs
StatePublished - 2015

Keywords

  • dihydrotestosterone
  • hormone replacement therapy
  • polycythemia
  • testosterone

ASJC Scopus subject areas

  • Urology

Fingerprint Dive into the research topics of 'Elevated dihydrotestosterone is associated with testosterone induced erythrocytosis'. Together they form a unique fingerprint.

Cite this